Jump to content
CrazyBoards.org

Paradoxical effects with Lorazepam


Recommended Posts

I've assured my pdoc that I am ultra seriously sensitive to meds. So, as I've been too nervous to begin things with the Abilify he prescribed me and they've been sitting on my counter for a month and a half, he decided to add a little ativan to the mix last week. I've never taken benzos before, but heard obviously from just about everybody that they knock anxiety out. Well, the next day I decide to take half of one .5mg lorazepam just to see how it works/feels. Not feeling too much I decide to pop the other half 30 minutes later. All I can say is that I had one of my best days in months. To just feel a modicum of calmness again felt wonderful.

So still not down with taking the abilify yet, I decide to let a few more days pass before I took another ativan -- just to see if it really will calm me down sufficiently to handle adding Abilify to my anxious body and mind. I decide to take the full .5mg tab all at once. What happened 15 minutes later I can only describe as a low grade bad acid trip. My vision tunnelized, I began shaking, I couldn't make much sense when talking, I couldn't discern the keys on my keyboard at work, I began to feel super agitated, bordering on a weird anger out of nowhere. Luckily this only lasted about an hour and a half before I "came down" and got back to feeling my good ol anxiety ridden, depressed self again. Needless to say I felt shaky and uncertain the rest of the day.

Obviously this is not normal. I am a 190 lb, 6'1" male and that doesn't seem like a whole lot of lorazepam. The first go around with it went fine. What happened the second time around? The only thing I can think of is that the night before I wound up getting much more drunk than I would have liked as it was my birthday and friends wound up buying shots I really didn't want to take (I'd taken no lorazepam for days leading up to this btw). Could these paradoxical effects been due to the interaction with the alcohol still in my system from the night before? I have a call in to my doctor. Still waiting to hear back.

Link to comment
Share on other sites

In my opinion (which I'm NOT a doctor by the way) I have no clue how that happened. I will say that ativan is rather addictive. It is great for "bad days" but not for a daily dose for more than a few weeks. The combo of it and alcohol at best should make you very drowsy. Try the abilify.

Link to comment
Share on other sites

In my opinion (which I'm NOT a doctor by the way) I have no clue how that happened. I will say that ativan is rather addictive. It is great for "bad days" but not for a daily dose for more than a few weeks.

Benzos are used as a daily med for sleep disorders, anxiety disorder, and even epilepsy. Addiction isn't an automatic process, even with benzos and stimulants.

It sounds to me like lost@sea is still bothered enough by the idea of the medications (It doesn't have to be a rational trigger, after all) that he had a panic attack that the benzo finally shut down once enough got into his system.

The combo of it and alcohol at best should make you very drowsy. Try the abilify.

Depending on the dose, the combination of a benzodiazepine and alcohol can be lethal. Drinking a few the night before and then taking a 0.5 mg dose the next day isn't in *that* league of awful, but I'd really recommend stopping all alcohol for a while - not even for birthdays and funeral wakes - while trying to get stable on psych meds. Your liver will thank you.

In the long run, I'd bet on the AAP giving better relief than the benzo - you just have to get the damn thing down (preferably not with a hangover and mild dehydration in progress)

Link to comment
Share on other sites

Thanks for your help guys. My doctor called back and was basically a dick, like he always is, and told me what I was telling him and what happened to me was impossible. I'm frustrated as hell. But you guys say to try the abilify. I mean, I'm already ridiculously anxious, what does one do if it results in all that restless fun I read about everywhere?

I'm not completely in disagreement with the idea these "paradoxical effects" weren't the work of an irrational trigger. But it "felt different" than a normal attack. Benzos can "shut down"? Is it the anxious mind working, trying whatever it can to infiltrate any feelings of calm and contentedness, no matter what anxiolytic substance I have in my system?

Link to comment
Share on other sites

I also agree with Null0Trooper that it sounds like the Ativan got ahold of the panic attack at 1.5 hours or so-- for me if I'm really losing it, that's about how long it takes for Ativan to really kick in.

That's clearer than how I put it. Thanks for the clarification!

I've had friends describe panic attacks, and I've read about them here, and I really don't see how anyone could put up with that while waiting for an oral medication to kick in.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...